Alert archive / Iowa / Flash Flood Watches in 2019
Flash Flood Watch 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Sep 18, 2019, 10:27 PM CDT for Union County, South Dakota; 7 counties in Iowa. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2019, 10:27 PM CDT (03:27 UTC)
- Expired
- Sep 19, 2019, 5:51 AM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Woodbury County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2448 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.8
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Sep 18, 6:46 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 18, 6:46 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 646 PM CDT Wed Sep 18 2019 .SHORT TERM...(This Evening through Thursday) Issued at 248 PM CDT Wed Sep 18 2019 Very weak elevated instability has allowed a few showers to persist this afternoon across parts of northwest IA. This is on the far northern fringes of any instability that is slowly sinking southward. By late this afternoon into the evening this instability will begin to drift back to the north. The latest model soundings still hint that capping will keep thunderstorm activity at bay until later in the evening. By about 10 pm or so the low level jet will bring some convergence and moisture back into the area and thunderstorms become likely over parts of northwest IA and northeast NE. Storm motion does hint that newer updrafts could develop to the southwest as storms drift east so some training of thunderstorms will be possible. Also good instability and decent shear to initially support a few severe thunderstorms. Right now it does look like this will be confined to the aforementioned locations. The thunderstorms could reach as far north as Interstate 90 but for now these look to be disorganized and short lived. By mid morning Thursday capping begins to develop with upper level ridging and the low level jet loses influence so expect most of Thursday to be dry. After milder lows in the upper 50s to mid 60s the humidity will gradually return through the day Thursday with late afternoon dew points climbing into the upper 60s to around 70 and highs in the 80s. By Thursday night heights aloft begin to collapse as the upper level trough to the west shifts east. There is not very much focus in the area however so the chances for showers and thunderstorms will remain low. Will have the higher chances near highway 14 late Thursday night. increasing southerly winds will keep lows very warm, from about 65 to 70 in most locations. .LONG TERM...(Thursday Night through Wednesday) Issued at 248 PM CDT Wed Sep 18 2019 By Friday the southerly gradient at the surface will be pretty stout and expect south winds of 20 to 35 mph. Temperatures will warm nicely through the day as the upper level wave approaches from the west. While daytime thunderstorms are fairly unlikely in most locations soundings do hint that some surface based activity is not impossible so will need to keep an eye on this potential. Plenty of shear and instability to support some severe thunderstorms. Central SD could see some thunderstorm activity as the upper level wave approaches late in the afternoon. Friday night shows the best potential for widespread shower and thunderstorm potential with heavy rain and severe weather both possible. A little too early to pin point the locations with the highest potential for heavier rain but the threat will be there. The upper level trough will move through Saturday and flush out the moisture and instability and bring a stronger west wind. Highs will be in the 70s most locations. Once this cool air settles in expect near to below normal temperatures Sunday through Wednesday with only small chances for showers and thunderstorms. The better chances will likely be Monday night into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 645 PM CDT Wed Sep 18 2019 Light winds and quiet weather are expected for most of the region overnight into the day tomorrow. The exception will be for areas around and southeast of KSUX and KSPW, where scattered overnight thunderstorms may develop. Currently the frontal boundary is located south of the region, roughly where storms are in progress south of KOMA. These storms are expected to continue and expand in coverage northward throughout the night. Strong storms are not expected, but periods of heavy rain and occasional cloud to ground lightning are possible in the aforementioned area. Storms exit the area by mid-morning Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous weather outlook, Sep 18, 4:06 AM CDT, 18 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 AM CDT Wed Sep 18 2019 IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070- 190915- Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay- 406 AM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Flooding resulting from heavy rainfall last week will continue to be an ongoing concern. Moderate to major river flooding is expected to continue in the James, Vermillion and Big Sioux Rivers for several days. Scattered thunderstorms will linger over portions of Southwest Minnesota early this morning. There will be a risk for locally heavy rain, especially in the areas near Windom, Jackson, and Worthington. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Thursday night and linger into Saturday. Some of these storms may produce locally heavy rainfall, which could exacerbate ongoing flooding. Isolated storms Friday afternoon and evening may also become strong to severe, though the favored area and extent of the severe weather risk is still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 190915- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union- 406 AM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Flooding resulting from heavy rainfall last week will continue to be an ongoing concern. Moderate to major river flooding is expected to continue in the James, Vermillion and Big Sioux Rivers for several days. Scattered thunderstorms will continue into Wednesday morning across portions of Northwest Iowa. Locally heavy rain may become an issue, with amounts of 1 to 2 inches likely in some locations. Additional thunderstorms may form across portions of eastern Nebraska and northwest Iowa later this evening and overnight. A storm or two may contain marginally severe hail, however the greatest risks will come from another risk for locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional storms are possible Thursday night through early Saturday. These storms may produce locally heavy rainfall, which could exacerbate ongoing flooding. Isolated storms Friday afternoon and evening may also become strong to severe, though the favored area and extent of the severe weather risk is still uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:26 AM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 72 days |
Nearby
Flash Flood Watches in Iowa, 2019Flash Flood Watches in South Dakota, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.